Problem gambling worldwide: an update and systematic review of empirical research (2000–2015)

Calado, F. and Griffiths, M.D. ORCID: 0000-0001-8880-6524, 2016. Problem gambling worldwide: an update and systematic review of empirical research (2000–2015). Journal of Behavioral Addictions, 5 (4), pp. 592-613. ISSN 2062-5871

[img]
Preview
Text
PubSub6544_Griffiths.pdf - Published version

Download (232kB) | Preview

Abstract

Background and aims:
Problem gambling has been identified as an emergent public health issue, and there is a need to identify gambling trends and to regularly update worldwide gambling prevalence rates. This paper aims to review recent research on adult gambling and problem gambling (since 2000) and then, in the context of a growing liberalization of the gambling market in the European Union, intends to provide a more detailed analysis of adult gambling behavior across European countries.
Methods:
A systematic literature search was carried out using academic databases, Internet, and governmental websites.
Results:
Following this search and utilizing exclusion criteria, 69 studies on adult gambling prevalence were identified. These studies demonstrated that there are wide variations in past-year problem gambling rates across different countries in the world (0.12–5.8%) and in Europe (0.12– .4%). However, it is difficult to directly compare studies due to different methodological procedures, instruments, cut-offs, and time frames. Despite the variability among instruments, some consistent results with regard to demographics were found.
Discussion and conclusion:
The findings highlight the need for continuous monitoring of problem gambling prevalence rates in order to examine the influence of cultural context on gambling patterns, assess the effectiveness of policies on gambling-related harms, and establish priorities for future research.

Item Type: Journal article
Publication Title: Journal of Behavioral Addictions
Creators: Calado, F. and Griffiths, M.D.
Publisher: Akadémiai Kiadó
Date: December 2016
Volume: 5
Number: 4
ISSN: 2062-5871
Identifiers:
NumberType
10.1556/2006.5.2016.073DOI
Rights: © 2016 The Author(s). This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium for non-commercial purposes, provided the original author and source are credited.
Divisions: Schools > School of Social Sciences
Depositing User: Jill Tomkinson
Date Added: 02 Nov 2016 14:35
Last Modified: 18 Oct 2017 15:36
URI: http://irep.ntu.ac.uk/id/eprint/29022

Actions (login required)

Edit View Edit View

Views

Views per month over past year

Downloads

Downloads per month over past year